Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Melbourne, FL

July 25, 2023Orange County, Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 25, 2023, 3:08 PM EDT for Orange County, Seminole County, Volusia County, Florida. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2023, 3:08 PM EDT (19:08 UTC)
Expired
Jul 25, 2023, 3:45 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

Counties Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 90 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:17 PM EDTTSTM WND GST 40Orlando Exec Airport, FLThe Orlando Executive Airport KORL ASOS measured a 40mph/35kt wind gust from the west.
Jul 25, 3:23 PM EDTTSTM WND GST 40Orlando Intl Airport, FLThe Orlando International Airport KMCO ASOS measured a 40mph/35kt wind gust from the northwest.
Jul 25, 3:28 PM EDTTSTM WND GST 40Orlando Intl Airport, FLThe Orlando International Airport KMCO ASOS measured a 40mph/35kt wind gust from the northwest.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS82 KMLB 251908
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Tue Jul 25 2023
 
FLZ041-045-046-141-251945-
Coastal Volusia FL-Orange FL-Seminole FL-Inland Volusia FL-
308 PM EDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of Seminole, western
Orange and central Volusia Counties through 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along 
a line extending from near Lake Helen in Southern Volusia County to 
near Lake Buena Vista in Orange County. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Orlando, Deltona, Port Orange, Sanford and Apopka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2852 8162 2909 8120 2909 8089 2899 8083
      2835 8126 2835 8163
TIME...MOT...LOC 1908Z 256DEG 15KT 2897 8118 2850 8160 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Ulrich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 25, 2:29 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 25, 2:29 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
229 PM EDT Tue Jul 25 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 229 PM EDT Tue Jul 25 2023

Through Tonight...

Another hot one out there, though some slightly 'drier' air in the
PBL has allowed dew points to mix down to low 70s, which is actually
an improvement! Typical unsettled setup with storms roaming about
for the afternoon and evening. This morning's XMR 15Z sounding
showed a decreasing WSW flow in the lower to mid troposphere,
averaging 10 kt or so. PW values are around 1.7", certainly
sufficient for the development of scattered showers and storms.
Meanwhile, the Atlantic breeze has punched inland, especially
from near the Cape and southward closer to the ridge axis. A low
level trough across far N FL is focusing an area of deeper
moisture roughly north of I-4, with a slight lessening of moisture
as one travels southward. Thus, storms have more readily formed
on the Gulf breeze north of Tampa, and the sea breeze collision
from the Space Coast northward will likely be the most prominent
for storms to flare up late in the day. Gusty winds 40-50 mph,
frequent lightning, and torrential rain will accompany any
stronger storms that develop. Showers and storms will wane after
sunset as we become quiet overnight. Lows will fall into the mid
70s.

Wednesday...

Transition day for much of the peninsula, as we finally see a change
from the seemingly constant westerly flow. The H5 ridge will move
poleward, with its axis from Little Rock, AR to Savannah, GA by the
afternoon. E/SE flow will become dominant in the low/mid troposphere
as a result. 0-3 km mean mixing ratios will hold steady (11-12 g/kg)
along with corresponding PW values of 1.75" to 2". Amid the easterly
regime, the Atlantic breeze should readily move inland tomorrow, and
most guidance naturally focuses the best chance (40-60%) for storms
over the interior and western half of the state in the
afternoon/early evening. A few storms could contain wind gusts
exceeding 50 mph. It's conceivable that our barrier islands and most
places east of I-95 remain dry, but will continue to carry a low-end
storm chance (15-30%) in case something fires up on the advancing
sea breeze. High temps will range from the low/mid 90s west of I-95
to near 90 or even the upper 80s beachside. Peak heat indices will
range from 100-106 in most places.

Thursday-Friday...

With the ridge axis to our north, we look eastward to our next
weather maker. A surface trough was analyzed on the NHC 25/18Z
Tropical Weather Discussion at 27N 69W in the SW Atlantic
(northeast of the Turks and Caicos). This surface trough is moving
westward, generally toward Florida. Tropical development is
unlikely (10% chance) with this system. 0-1 km streamline charts
show this trough arriving Thursday along the East Coast of
Florida, along with a slug of deep tropical moisture (PW's 2" to
2.3") and some weak PVA. Easterly winds will increase from 10-15
mph, perhaps gusting to 20 mph at the coast.

As early as Thursday morning, showers and isolated lightning storms
will be encroaching or moving ashore the Space and Treasure Coasts.
By Thursday afternoon, this activity should become more scattered to
numerous; 50-70% rain/storm chances are forecast across the entire
area. Model proximity soundings indicate a tall, skinny CAPE profile
with warm cloud depths approaching 15KFT, indicative of locally
heavy rainfall potential and some localized stronger downburst gusts
emanating from a water-loaded cloud layer. On Friday, the
moisture and trough axes should be to our west, but we still
expect plentiful lingering moisture leading to scattered to
numerous storms - highest coverage over the interior. While the
disturbance is forecast to pass essentially overhead, there is
still sizable spread among the global ensemble suite regarding
total rainfall. For the 48 hours ending 8AM Saturday, the NBM
interquartile range is 0.1-0.8" near Daytona Beach to 0.2-0.9"
near Port St Lucie. Localized much heavier tallies cannot be ruled
out in this environment, however, evidenced by some 5%
probabilities of exceeding 2". This could lead to some minor urban
and small stream flooding.

Cloud cover and rain will act to bring high temperatures closer to
normal, generally upper 80s to lower 90s. However, humidity levels
will be higher; heat index readings will continue to peak at
100-107.

Weekend Into Next Week...

The trough axis will move well away from Florida during the weekend,
however moisture will be tough to scour out as PW's hold steady at
or above climo. The H5 and low-level ridge axes will once again
slide southward in response to a deep trough diving into the
Northeast U.S. Ensembles move the surface ridge axis from just north
of us on Saturday to essentially overhead by Sunday through at least
Tuesday. Throughout the column, winds remain fairly light which
should allow the sea breeze circulation to take hold each day.
Followed conceptual models during this period, which translates to
area-wide 50-70% shower and storm chances, highest over the
interior.

There will be no relief from the heat and humidity as we
end July. H85 T's will continue to run around the 90th percentile of
climatology (~ +20C), and dew points are progged in the mid 70s.
Highs will reach the low and mid 90s, and peak heat index values
will exceed 100F and knock at the door of our heat advisory criteria
(~ 108F) each afternoon.

&&

.MARINE...
Issued at 229 PM EDT Tue Jul 25 2023

Tonight-Wednesday... Gusty storms probable along the coast this
afternoon and evening - some potentially drifting offshore with
frequent lightning and locally hazardous seas. Only isolated showers
overnight with light S/SE winds under 10 kt becoming SW toward
daybreak. Winds turn easterly/onshore Wednesday afternoon 10-15 kt.
Lower (20-30%) storm chances over the waters on Wednesday.
Prevailing seas 2 ft or less throughout.

Thursday-Saturday... E/SE winds persist through the period,
10-15kt each afternoon with a few gusts to 20 kt possible. A
disturbance moves overhead Thursday, enhancing shower and storm
chances across all of the waters through Friday. Seas 1-2 ft
Thursday built to 2-3 ft Fri/Sat except up to 4 ft well offshore.

&&

.AVIATION...
(18Z TAFS)
Issued at 229 PM EDT Tue Jul 25 2023

VCTS and TEMPO TSRA groups to start off the TAF set. VFR outside of
convection. Clearing out overnight with skies becoming partly cloudy
before rain and storm chances return Wednesday afternoon. West to
southwest winds around 5-10kts inland and onshore near the coast
into the afternoon. Winds will veer offshore into the overnight
hours, mainly north of Melbourne.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  89  75  89 /  30  30   0  60
MCO  76  95  76  91 /  30  60  10  70
MLB  77  92  78  90 /  20  30  20  60
VRB  75  93  77  90 /  20  20  20  60
LEE  75  93  75  93 /  10  60  10  60
SFB  76  94  76  92 /  30  50  10  60
ORL  77  94  77  91 /  30  50  10  70
FPR  77  91  78  89 /  20  20  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

FORECASTS...Heil
RADAR...Ulrich
AVIATION...Fehling
Hazardous weather outlook, Jul 25, 10:09 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1009 AM EDT Tue Jul 25 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-260215-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1009 AM EDT Tue Jul 25 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered, mainly afternoon, showers and lightning storms are
forecast to develop first along the Interstate 4 corridor before
additional storms form on the sea breeze. Highest coverage should
be from Brevard County northward. Stronger storms will be capable
of gusty winds 40 to 50 mph, frequent lightning strikes, and
locally heavy downpours leading to minor or nuisance flooding.

.EXCESSIVE HEAT IMPACT...
Continued hot temperatures and high humidity will combine to
produce peak afternoon Heat Indices between 102 and 107 degrees
across much of east central Florida.

.RIP CURRENT IMPACT...
A Moderate risk of life-threatening rip currents continues as all
central Florida Atlantic beaches due to a small but very long
period swell. Always swim near a lifeguard, and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Lightning storms over the inland lakes, the Intracoastal
Waterway, and local Atlantic waters will be capable of producing
gusty winds over 35 knots. In addition, outflow boundaries well
ahead of storms could product gusts up to 40 knots. Boaters
should keep an eye out for storms moving in from the west, and
seek safe harbor well in advance of their arrival.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Scattered to numerous showers and lightning storms are forecast
through the remainder of the week. Stronger storms will be capable
of producing frequent lightning strikes, gusty winds, and
localized flooding from torrential downpours.

Afternoon temperatures will remain above normal, along with high
humidity. Peak afternoon heat indices are forecast to reach
between 100 and 107 degrees the rest of the week.

A Moderate threat for dangerous rip currents will be present at
all central Florida Atlantic beaches through at least mid-week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Heil

In the hours before

Special weather statement, Jul 25, 2:54 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
254 PM EDT Tue Jul 25 2023

FLZ164-264-251930-
Inland Martin FL-Coastal Martin FL-
254 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of central Martin
County through 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm in
rural Martin County near and to the west of Florida's Turnpike. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2721 8048 2721 8028 2697 8019 2697 8041
TIME...MOT...LOC 1852Z 224DEG 2KT 2710 8035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ulrich
Special weather statement, Jul 25, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Tue Jul 25 2023

FLZ041-045-046-141-251945-
Coastal Volusia FL-Orange FL-Seminole FL-Inland Volusia FL-
308 PM EDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of Seminole, western
Orange and central Volusia Counties through 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Helen in Southern Volusia County to
near Lake Buena Vista in Orange County. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Deltona, Port Orange, Sanford and Apopka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2852 8162 2909 8120 2909 8089 2899 8083
      2835 8126 2835 8163
TIME...MOT...LOC 1908Z 256DEG 15KT 2897 8118 2850 8160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:24 PM EDTSpecial Weather StatementMLBMartin36 min
Jul 25, 2:54 PM EDTSpecial Weather StatementMLBMartin36 min
Jul 25, 3:15 PM EDTAreal Flood AdvisoryMLBMartin2 hr
Jul 25, 3:34 PM EDTSpecial Weather StatementMLBSaint Lucie26 min
Jul 25, 3:39 PM EDTSpecial Marine WarningMLB111 min
Jul 25, 3:47 PM EDTSpecial Weather StatementMLBVolusia28 min
Jul 25, 4:08 PM EDTSpecial Weather StatementMLBVolusia22 min
Jul 25, 4:19 PM EDTSpecial Weather StatementMLBOsceola41 min
Jul 25, 4:23 PM EDTSpecial Weather StatementMLBBrevard37 min
Jul 25, 4:46 PM EDTSpecial Weather StatementMLBBrevard44 min
Jul 25, 4:52 PM EDTSpecial Marine WarningMLB53 min
Jul 25, 5:50 PM EDTSpecial Weather StatementMLBIndian River25 min
Jul 25, 5:51 PM EDTSpecial Marine WarningMLB84 min
Jul 25, 6:14 PM EDTAreal Flood AdvisoryMLBBrevard2 hr
Jul 25, 6:30 PM EDTSpecial Weather StatementMLBIndian River30 min
Jul 25, 6:33 PM EDTSpecial Marine WarningMLB57 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.